Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 30, NWS Quad Cities, IA

June 6, 1999Stephenson County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 6, 1999, 3:13 PM CDT for Stephenson County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 3:13 PM CDT (20:13 UTC)
Expired
Jun 6, 1999, 4:00 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:14 PM CDTTornado F0Freeport, ILBrief tornado touchdown produced no damage or injuries.
Jun 6, 4:10 PM CDTHail 0.75Freeport, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WFUS1 KMLI 062016 RRA
TORMLI
ILC177-062100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 314 PM CDT...PUBLIC REPORTS INDICATE TORNADO LOCATED IN FREEPORT
SOUTH OF SPRINGFIELD ROAD.  THE STORM IS MOVING NORTHEAST AT 40
MPH.

* THE TORNADO WILL BE NEAR...
  BUENA VISTA                                AROUND 320 PM CDT
  WINNESHIEK                                 AROUND 320 PM CDT
  DAKOTA DORNINK AIRPORT                     AROUND 320 PM CDT
  DAKOTA                                     AROUND 320 PM CDT
  ORANGEVILLE                                AROUND 320 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE ALSO LIKELY. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS  TAKE COVER NOW IF
YOUR IN THE PATH OF THIS STORM

NICHOLS/FERRY


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SUN JUN 6 1999

NOT MUCH TIME TO GET INTO DETAIL WITH ONGOING SVR WX.

MAIN CONCERNS ARE WITH POTENTIAL FOR FLASH FLOODING TNGT AND
PCPN CHCS TOMORROW.

UPR LOW OVR SD WITH S/WV EJECTG NEWD ACRS MDWST. CAP BASICALLY GONE
AS STG LIFT AND COLD AIR ALOFT ASSOCD WITH S/WV TRIGGERING STG/SVR
TSTMS. TSTMS QUICKLY GOING SVR WITH CAPES GENERALLY AOA 4000 J/KG.
CNVCTN EXTDG SWWD ACRS MO/KS/OK/N TX IN WELL DEFINED MOISTURE/INSTABILITY
AXIS AND AHEAD OF WEAK CDFNT. RADAR SHOWG PLENTY OF OUTFLOW
BOUNDARIES BEING LAYED DOWN BY TSTMS AND THESE WL BE KEY FOR
TOMORROW/S FCST. MDLS TAKE BULK OF LIFT/CONVERGENCE JUST E OF RVR BY
12Z MONDAY. CONCERNS ABOUT TRAINING OF ECHOES AND POTENTIAL FOR
FLASH FLOODING. LTST FFG VALUES AVERAGING 1.0-1.5 IN/HR AND
2.0-2.5 IN/3 HR. SOME AREAS WL MEET OR EXCEED AND CAN BE COVERED WITH
URBAN/SMALL STREAM AND PERHAPS FLASH FLOOD...BUT NOT EXPCTG COVERAGE
TO BE WIDESPREAD ENUF TO WARRANT WATCH. TSTMS ALSO MOVG AT A GUD
CLIP SO EVEN THOUGH RAINS ARE REAL HVY THEY ARE GENERALLY NOT
LASTING TOO LONG. CNVCTN FIRING OVR WRN/CNTRL IA LIFTING RAPIDLY
NEWD AND SHUD MAINLY STAY TO OUR N AND W.

MDLS TRY AND DRY THINGS OUT TOMORROW...BUT AS ELUDED TO BY NCEP...
MDLS ARE NOT HANDLG CNTRL/SRN PLNS CNVCTN VERY WELL AT ALL. ANY
MCV/S THAT MIGHT BE SPUN UP FM ACTVTY NOT CAUGHT BY MDLS THEREFORE
CONFIDENCE IS LOW ON FCST. WUD THINK ANY BOUNDARIES WL LKLY SET UP ALG
AND E OF RVR SO ANY POPS WUD BE CONFINED TOO THOSE AREAS.

BEYOND...UPR RDG EXPCTD TO BUILD OVR AREA INTO MIDWEEK WITH TROF OVR
WRN US. PERHAPS SLIGHT BREAK FM HUMIDITY TOMORROW BUT THERMAL RDG
FCST TO SLIDE E OF AREA BY TUES BRINGG RETURN OF HOT/HUMID
CONDITIONS. MDLS CONT WITH WRN US TROF AND ERN US HIGH WITH AREA
CAUGHT IN BETWEEN. MEDIUM RANGE MDLS IN GENERAL AGREEMENT ON EJECTG
SECNDRY LOW ACRS NRN PLNS WED/THURS WITH FNTL BNDRY SAGGING INTO
AREA. THEREFORE WL KEEP POPS FOR THURS AND INTRODUCE FOR FRIDAY.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 6 PM CDT
IAZ040>042-051>054-063>068-076>078
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM CDT
ILZ001-002-007-009-015>018-024

05

p

In the hours before

Local storm report, Jun 6, 2:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BLUE GRASS                IA    1.75 INCH HAIL
06/06/99   SCOTT
Local storm report, Jun 6, 2:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BLUE GRASS                IA    1.75 INCH HAIL
06/06/99   SCOTT
Local storm report, Jun 6, 2:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    LITTLE YORK               IL    .75 INCH HAIL
06/06/99   WARREN
Local storm report, Jun 6, 2:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    LITTLE YORK               IL    .75 INCH HAIL
06/06/99   WARREN
Local storm report, Jun 6, 3:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    TAMPICO                   IL    POSSIBLE TORNADO
06/06/99   WHITESIDE                       PUBLIC REPORT
Local storm report, Jun 6, 3:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    TAMPICO                   IL    POSSIBLE TORNADO
06/06/99   WHITESIDE                       PUBLIC REPORT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:36 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
Jun 6, 2:26 PM CDTSevere Thunderstorm WarningDVNRock Island49 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNCarroll50 min
Jun 6, 2:30 PM CDTSevere Thunderstorm WarningDVNWhiteside50 min
Jun 6, 2:46 PM CDTSevere Thunderstorm WarningDVNMercer, Warren34 min
Jun 6, 3:22 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jun 6, 3:39 PM CDTSevere Thunderstorm WarningDVNHenderson46 min
Jun 6, 3:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island49 min
Jun 6, 4:01 PM CDTTornado WarningDVNMercer49 min
Jun 6, 4:18 PM CDTTornado WarningDVNWarren37 min
Jun 6, 4:51 PM CDTSevere Thunderstorm WarningDVNHenry34 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.